Jump to content
CrazyBoards.org

General med questions regarding "med poop-out" and going off Effexor


Recommended Posts

So, tomorrow I see my psychiatrist and I was thinking about asking if I can try Zoloft again - I stopped taking it almost 3 years ago when I switched over to Effexor. My dose of Effexor has gone up and down, at one point I was up to 150 mg. I think that's the highest it's been.

 

Anyway...the reason I stopped taking Zoloft in the first place is because I experienced the dreaded med poop-out. I am tired of what I believe are Effexor side effects. If you have read my other posts, you know that I have been struggling with dizziness and hypersomnia. Ever since my dose was changed from 37.5 mg to the higher doses, I have experienced these effects. Sometimes the dizziness is very severe, which causes me more anxiety than I normally deal with. I believe it is related to the medication but I am also planning on having blood drawn to rule out anemia and other things.

 

Have you (or someone you know) ever gone off a medication, replaced it with another medication, and then gone back on the first medication a while later? Does taking a break from a med and then re-introducing it at a later date ever restore its effectiveness? I am just curious as to whether there is even a remote chance of Zoloft's efficacy returning if I reintroduce it, or if my body's tolerance for it will still be there.

 

Another question - if I go off Effexor (and I likely will) how should I approach it? A lot of people suggest the "Prozac bridge" but will that mean I end up taking Prozac for the long-term? I'm pretty wary of it because my friend had a really bad experience with it...

Link to comment
Share on other sites

I was on Zoloft, I believe if I recall correctly around 100mg for quite some time and was switched to Cymbalta for my depression. Unfortunately I don't remember how much the dosage was on Cymbalta and I cannot recall the entire time frame I was on it except that it was over a year. I started to see a psychiatrist, instead of my family doctor, who put me back on Zoloft, increased it to 200mg and added Abilify to increase the Zoloft's effectiveness. The psychiatrist recommended putting me back on Zoloft as I have a family history of depression/anxiety and Zoloft has worked for another family member and he stated it is likely to work within families. I did see a huge decrease in my depression after a month or so of being on Abilify and the Zoloft. Unfortunately I still struggle with the anxiety. My psychiatrist stated drugs like Cymbalta and Zoloft, on the same continued dosage, don't just "stop working" your body never grows a tolerance to it like benzos. So he didn't really take much in when I said the Cymbalta wasn't cutting it for me anymore with the depression.

 

Anyway, that is what I recall. My memory is not always perfect, but I think if you get back on Zoloft with the same dosage you were on before, you most likely won't feel much of a difference if it didn't do much for you in the first place. Possibly consider talking to your doctor about increasing the dosage and/or adding something to increase its effectiveness like Abilify. My psychiatrist was pretty confident that some people just require a higher dosage than others for it to be effective. I've never had too much of a problem with the Zoloft's potential side effects, but as you know, it's different for everyone.

 

Best of luck to you!

Link to comment
Share on other sites

Hey, thanks for your feedback. I've also considered the possibility that I could be anemic, as I said. My mom said that anemia can cause depression as well, anyone care to comment? Because that would actually make a lot of sense, considering that I've had periods of time where I was extremely physically fatigued, but mentally fine, during the last couple of years. Considering that I had operations done two years ago, maybe I became anemic at some point during the recovery process...there were definitely times when I wasn't eating properly, but I don't know if the effects would persist up to this point.

 

Bodies are so weird...

Link to comment
Share on other sites

Get your thyroid checked too. Underactive thyroid can cause depression. (My then-pdoc, who diagnosed this, reckoned 10% of people in psych hospitals were there because they had underactive thyroids.)

 

Why don't doctors accept poop-out as a real thing? We patients know very well that it happens. Grrr.

 

I don't think you can predict whether the Zoloft will work again - you would have to try it, to find out. There are definitely people who have stopped a med and then gone back on it (also happened to me with Effexor, it just seemed to stop working, I went off it and when it was introduced again, it caused a manic episode.)

 

As for the Prozac bridge, no you won't be on Prozac long-term, you'll be tapering off the Prozac very soon.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...